Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 74, NWS Boston/Norton, MA

September 8, 20235 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 8, 2023, 2:52 PM EDT for 5 counties in Massachusetts. It was in force for 53 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2023, 2:52 PM EDT (18:52 UTC)
Expired
Sep 8, 2023, 3:45 PM EDT
In force
53 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Essex County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 82 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 2:53 PM EDTTSTM WND DMG1 E Lowell, MAIn Lowell wires were down on Rodgers St.
Sep 8, 2:53 PM EDTTSTM WND DMG1 E Lowell, MAIn Lowell wires were down on Rodgers St.
Sep 8, 3:00 PM EDTTSTM WND DMG1 Wsw Lowell, MAIn Lowell, there were wires down on Monadnock Ave.
Sep 8, 3:00 PM EDTTSTM WND DMG1 Wsw Lowell, MAIn Lowell, there were wires down on Monadnock Ave.
Sep 8, 3:00 PM EDTTSTM WND DMGNorth Andover, MAMultiple reports of Trees and wires down across town. Tree down with limbs on the roof of a home with 2 broken windows on Beacon Hill Boulevard.
Sep 8, 3:00 PM EDTTSTM WND DMGNorth Andover, MAMultiple reports of Trees and wires down across town. Tree down with limbs on the roof of a home with 2 broken windows on Beacon Hill Boulevard.
Sep 8, 3:00 PM EDTHAIL 1Andover, MACorrects previous hail report from Andover.
Sep 8, 3:00 PM EDTHAIL 1Andover, MA
Sep 8, 3:00 PM EDTHAIL 1Andover, MA
Sep 8, 3:02 PM EDTTSTM WND DMGPeabody, MATree and wires down on Hamilton Road and tree down on vehicle on Lexington Avenue.
Sep 8, 3:07 PM EDTTSTM WND DMGLawrence, MANumerous trees and wires down on numerous streets.
Sep 8, 3:11 PM EDTTSTM WND DMGBoxford, MANumerous reports of trees and wires down on various streets with one tree down on roof of fire station. Relayed by Amateur Radio.
Sep 8, 3:12 PM EDTTSTM WND GST 673 Wsw Haverhill, MAReported by Trained Spotter.
Sep 8, 3:15 PM EDTTSTM WND DMGRowley, MATrees down on several streets.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WUUS51 KBOX 081852
SVRBOX
MAC009-017-021-023-025-081945-
/O.NEW.KBOX.SV.W.0074.230908T1852Z-230908T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
252 PM EDT Fri Sep 8 2023

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Essex County in northeastern Massachusetts...
  North central Norfolk County in eastern Massachusetts...
  Suffolk County in eastern Massachusetts...
  Middlesex County in northeastern Massachusetts...
  Northern Plymouth County in southeastern Massachusetts...

* Until 345 PM EDT.

* At 252 PM EDT, severe thunderstorms were located along a line
  extending from Pepperell to Carlisle to Sherborn, moving northeast
  at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Boston, Lowell, Cambridge, Quincy, Lynn, Newton, Lawrence,
  Somerville, Framingham, Haverhill, Waltham, Malden, Brookline,
  Medford, Revere, Peabody, Methuen, Arlington, Everett, and Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4287 7082 4283 7081 4281 7087 4280 7079
      4270 7073 4271 7061 4264 7056 4239 7094
      4231 7079 4221 7142 4248 7142 4264 7167
      4271 7158 4270 7129 4274 7124 4274 7118
      4282 7115 4281 7107 4286 7103 4289 7092
TIME...MOT...LOC 1852Z 217DEG 34KT 4266 7162 4254 7134 4224 7137 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BL
2 follow-up statements
817 
WWUS51 KBOX 081910
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
310 PM EDT Fri Sep 8 2023

MAC009-017-021-023-025-081945-
/O.CON.KBOX.SV.W.0074.000000T0000Z-230908T1945Z/
Essex MA-Norfolk MA-Suffolk MA-Middlesex MA-Plymouth MA-
310 PM EDT Fri Sep 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR ESSEX...NORTH CENTRAL NORFOLK...SUFFOLK...EASTERN MIDDLESEX AND
NORTHERN PLYMOUTH COUNTIES...

At 310 PM EDT, severe thunderstorms were located along a line 
extending from near Pelham to North Andover to near Weston, moving 
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported several trees downed in 
         Chelmsford and Westford MA between 240 PM and 245 PM.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Boston, Lowell, Cambridge, Quincy, Lynn, Newton, Lawrence,
Somerville, Haverhill, Waltham, Malden, Brookline, Medford, Revere,
Peabody, Methuen, Arlington, Everett, Salem, and Billerica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
      4280 7079 4270 7073 4271 7061 4264 7056
      4239 7094 4231 7079 4226 7136 4251 7130
      4270 7149 4270 7129 4274 7124 4274 7118
      4282 7115 4281 7107 4286 7103 4289 7092
TIME...MOT...LOC 1909Z 226DEG 41KT 4277 7134 4267 7109 4235 7126 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BL
228 
WWUS51 KBOX 081927
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
327 PM EDT Fri Sep 8 2023

MAC017-021-023-025-081937-
/O.CAN.KBOX.SV.W.0074.000000T0000Z-230908T1945Z/
Norfolk MA-Suffolk MA-Middlesex MA-Plymouth MA-
327 PM EDT Fri Sep 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NORFOLK...
SUFFOLK...EASTERN MIDDLESEX AND NORTHERN PLYMOUTH COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
      4280 7085 4280 7079 4270 7073 4271 7061
      4260 7081 4269 7098 4274 7118 4282 7115
      4281 7107 4286 7103 4287 7097 4289 7092
TIME...MOT...LOC 1927Z 214DEG 40KT 4287 7127 4275 7093 4272 7078 

$$

MAC009-081945-
/O.CON.KBOX.SV.W.0074.000000T0000Z-230908T1945Z/
Essex MA-
327 PM EDT Fri Sep 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHERN ESSEX COUNTY...

At 327 PM EDT, severe thunderstorms were located along a line
extending from Derry to near Newbury to near Ipswich, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Haverhill, Methuen, Gloucester, North Andover, Newburyport, Amesbury,
Ipswich, Salisbury, Georgetown, Boxford, Hamilton, Newbury,
Groveland, Merrimac, Topsfield, Rowley, West Newbury, and Essex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
      4280 7085 4280 7079 4270 7073 4271 7061
      4260 7081 4269 7098 4274 7118 4282 7115
      4281 7107 4286 7103 4287 7097 4289 7092
TIME...MOT...LOC 1927Z 214DEG 40KT 4287 7127 4275 7093 4272 7078 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:47 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 8, 1:47 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
147 PM EDT Fri Sep 8 2023

.SYNOPSIS...
Hot and humid weather today with the threat of scattered severe
thunderstorms across interior southern New England this afternoon
and evening. Not as hot this weekend into Monday, but it still will
be humid with showers and thunderstorms at times that may result in
locally heavy rainfall. Somewhat drier and less humid conditions may
arrive around Tuesday, but will be short lived as the risk for
showers and thunderstorms increase by the middle to latter part of
next week. Lastly...Hurricane Lee will spread high surf and
dangerous rip currents to our beaches next week especially by late
in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

130 AM update...

Convection has begun to fire up as of about 1 PM and in this
extremely favorable environment. In the area of eastern
CT/northern RI surface based CAPE is up to 4500 J/kg! This storm
has a history of producing 1 inch hail and continues chugging
along thanks to the extremely warm and moist airmass. This storm
in central MA is the only game in town at the moment but we
expect coverage to increase quickly over the next 1-2 hours.
These storms (given low level lapse rates of 7.5C/km) have
exploded from nothing to towering cumulus in a very short time.

Previous Discussion...

* Hot & Humid today with Heat Indices in the 90s to near 100
* Scattered severe t-storms mainly NW of a HFD-ORH-LWM Line

The main shield of low clouds and fog were confined towards the
southeast New England coast and the should not advance too much
further north. Otherwise...although we will have more mid-high
clouds than but yesterday still expect to see periods of sunshine.
This coupled with 850T near +18C should allow for many areas to
see highs approach 90. Dewpoints though will be higher than
yesterday...so Heat Indices will reach well into the 90s to near
100 even along the eastern MA coast with the offshore winds
today.

Besides the heat/humidity...the other main concern will be for
scattered severe thunderstorms this afternoon and evening. This
risk is generally northwest of a HFD-ORH-LWM line. Despite the
marginal forcing...steep mid level lapse rates exceeding
6.5C/KM coupled with unusually high MLCapes for our region which
will be in the 2-3 J/KG should be enough to allow for scattered
severe t-storms to develop later today. This is mainly across
the interior after 2 or 3 pm in vicinity of a pre-frontal
trough. 25-30 knots of effective shear also supports this given
the rather high instability for southern New England standards.
Damaging straight line wind gusts will be the main risk...but
can not rule out severe hail with the steep mid level lapse-
rates. Pwats of 1.5+ inches may also result in heavy rain/street
flooding potential. Previous forecast discusses the potential
below.

As we progress into the afternoon, we suggest that everyone,
especially those west of I-495 keep an eye in the sky. SPC has
placed the areas west of Worcester in a slight risk (2 on a scale of
1 to 5) zone for severe thunderstorms this afternoon. The mesoscale
environment isn't all that dissimilar from what was observed
yesterday evening, but this time there will be more forcing
available to support vertical motion and storm development. This
forcing will be driven by a modest yet sufficient 500 hPa jet
ranging from 30 to 40 knots across northwestern MA. With plenty of
instability (2000 to 3000 J/kg MLCAPE), steep low/mid-level
lapse rates, and decent 0-6 km shear (25 to 30 knots), the
potential for organized convection is certainly a possibility.
Right now the greatest threat resides generally north and west
of Worcester where the best instability and forcing will reside.
The most likely hazard will be damaging wind gusts, but given
the steep mid-level lapse rates, we can't rule out the potential
for some large hail as well. There is fair agreement among
convection allowing models for convection initiation to begin
after 2 or 3 pm. Models then wind down convection between 7 and
10 pm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight

Showers and thunderstorms wind down overnight, but persistent steep
lapse rates may support a linger shower or two through the overnight
hours. Otherwise expecting fog/low stratus to develop across most of
southern New England. This will suppress any cooling potential and
lead to another muggy evening with lows struggling to fall below 70
degrees. Light winds out of the south/southwest continue.

Tomorrow

Little change in the synoptic pattern will lead to a similar day on
Saturday, though cloud cover should be more persistent. Downward
trend in temperatures continues, but not by much with high 80s today
becoming low to mid 80s tomorrow. Dewpoints appear to be a bit lower
tomorrow as well, thus we should finally see most locations being
below 90 degree heat indices. Thus, barring any changes, we should
see the multi-day heat advisory come to an end. Scattered showers
and thunderstorms develop across the interior beginning early
afternoon. Overall mesoscale environment looks to be weaker than
what is expected today, so we are not in a risk category from SPC
other than the general thunder risk. Though given the high
instability and modest shear/lapse rates, we can't rule out an
overachieving strong to severe storm. Otherwise, heavy downpours and
lightning will be the greater concern for tomorrow afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Key Points...

* Still humid with showers & thunderstorms at times Sun & Mon with
  locally heavy rainfall possible too

* Somewhat lower humidity with seasonable temps Tue but with more
  showers arriving by mid to late next week

* Hurricane Lee will begin to spread high surf & dangerous rip
  currents to our beaches next week...especially late in the week

Details...

Sunday and Monday...

Shortwave trough to our west will continue result in southwest flow
aloft and persistent humidity. Dewpoints of 70+ and Pwats 1.5+
inches coupled with pieces of shortwave energy lifting into southern
New England will result in unsettled weather too with showers and
thunderstorms at times which may result in locally heavy rainfall.
Specific timing remains challenging...but activity is likely to be
most numerous during the afternoon and evenings when diurnal heating
is maximized. The CSU machine learning guidance does indicate some
low probs for excessive rainfall/flooding. This will have to be
watched given 70+ dewpoints and Pwats of 1.5+ inches. Whether that
risk is realized will depend upon if activity can train along the
approaching pre-frontal trough and/or cold front.

Clouds and precipitation at times will probably hold high temps in
the upper 70s to the middle 80s both days with Sunday favored to be
on the warmer side of those numbers.

Tuesday...

The initial shortwave trough probably will have moved east of our
region by Tuesday. This should result in somewhat lower humidity and
seasonable temps. Some of the guidance indicates a weak wave or two
of low pressure may be riding along a frontal boundary to our south
on Tue. This may generate onshore flow and keep highs in the 70s for
Tue We may even have a few showers or a bit of drizzle for a
time...but should be considerably less rainfall than Sun and Mon.

Wednesday through Friday...

Another potent shortwave trough dropping southeast towards the Great
Lakes will continue the relatively active weather pattern. More
showers and a few t-storms will be possible by the mid to late next
week.

Lastly...it is way too soon to know what level of impacts, if any,
Hurricane Lee will have across the U.S. east coast.
Regardless...high surf and dangerous rip currents will likely impact
our beaches next week especially during the latter half of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12Z TAF Update...

Today...Moderate Confidence.

IFR/LIFR conditions will mainly be confined to areas near the
south coast this morning. We may see a period of temporary
improvement late this morning into the afternoon...but if this
does occur low clouds/fog will re-develop toward evening.
Otherwise...mainly VFR outside of scattered strong t-storms
after 19Z/20Z generally northwest of a HFD-ORH-LWM line. Winds
will be from the SSW around 10 knots outside of any convection.

Tonight...High Confidence.

Scattered strong convection across the interior dissipates this
evening. Otherwise...Widespread IFR/LIFR ceilings return
overnight. Light southwest winds prevail.

Saturday...High Confidence

IFR ceilings early gradually improve to VFR by late
morning/early afternoon. Light southwest winds.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF. Timing regarding potential
TSRA is uncertain, but the window should generally be between
19-00Z. BDL may be on the edge of the convection with increasing
chances further north.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, slight chance TSRA.

Sunday through Sunday Night: Mainly MVFR, with areas VFR
possible. Chance SHRA, slight chance TSRA.

Monday: Mainly MVFR, with areas VFR possible. SHRA likely,
chance TSRA.

Monday Night: MVFR/IFR conditions possible. Chance SHRA, slight
chance TSRA.

Tuesday: MVFR/IFR conditions possible. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Saturday

Mid-level ridge to the east continues to support quiet conditions
across the coastal waters today and tomorrow. Winds become more
steady out of the south/southwest today around 10 knots with gusts
up to 20 knots possible. Seas generally 1 to 3 feet. Can't rule out
a pop up shower or thunderstorm over the coastal waters tomorrow as
unsettled weather approaches the region.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms.

Sunday: Winds less than 25 kt. Slight chance of rain showers,
slight chance of thunderstorms.

Sunday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms.

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, slight chance of thunderstorms.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, slight chance of
thunderstorms.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>007-
     010>019-026.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001-002-004-
     005.
MARINE...None.

&&

SYNOPSIS...Frank/BW/RM
NEAR TERM...Frank/RM
SHORT TERM...RM
LONG TERM...Frank
AVIATION...Frank/BW/RM
MARINE...Frank/RM

In the hours before

Local storm report, Sep 8, 1:33 PM EDT, 1 hour 19 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Boston/Norton MA
133 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Non-Tstm Wnd Dmg Bolton                  41.73N 72.37W
09/08/2023                   Tolland            CT   Fire Dept/Rescue

            Corrects previous non-tstm wnd dmg report
            from Andover. Tree and wires down on Shoddy
            mill Road. relayed by Amateur Radio.

0113 PM     Hail             Storrs                  41.81N 72.26W
09/08/2023  M1.00 inch       Tolland            CT   Trained Spotter

            Reported by spotter at University of
            Connecticut.

&&
Local storm report, Sep 8, 1:38 PM EDT, 1 hour 14 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Boston/Norton MA
138 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Tstm Wnd Dmg     Andover                 41.73N 72.37W
09/08/2023                   Tolland            CT   Fire Dept/Rescue

            Corrects previous non-tstm wnd dmg report
            from Andover. Corrects previous non-tstm wnd
            dmg report from Andover. Tree and wires down
            on Shoddy mill Road. relayed by Amateur
            Radio.

0113 PM     Hail             Storrs                  41.81N 72.26W
09/08/2023  M1.00 inch       Tolland            CT   Trained Spotter

            Reported by spotter at University of
            Connecticut.

&&
Local storm report, Sep 8, 2:13 PM EDT, 39 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Boston/Norton MA
213 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     Hail             West Brookfield         42.24N 72.15W
09/08/2023  M1.00 inch       Worcester          MA   Amateur Radio

            Quarter size hail.

0200 PM     Tstm Wnd Dmg     Dudley                  42.05N 71.93W
09/08/2023                   Worcester          MA   Fire Dept/Rescue

            Laarge tree down on Blackmere Road. relayed
            by Amateur Radio.

0155 PM     Tstm Wnd Dmg     Woodstock               41.95N 71.98W
09/08/2023                   Windham            CT   Fire Dept/Rescue

            Several trees down. Relayed by Amateur
            Radio.

0100 PM     Tstm Wnd Dmg     Andover                 41.73N 72.37W
09/08/2023                   Tolland            CT   Fire Dept/Rescue

            Corrects previous non-tstm wnd dmg report
            from Andover. Corrects previous non-tstm wnd
            dmg report from Andover. Tree and wires down
            on Shoddy mill Road. relayed by Amateur
            Radio.

0113 PM     Hail             Storrs                  41.81N 72.26W
09/08/2023  M1.00 inch       Tolland            CT   Trained Spotter

            Reported by spotter at University of
            Connecticut.

&&
Local storm report, Sep 8, 2:27 PM EDT, 25 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Boston/Norton MA
227 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Tstm Wnd Dmg     Dudley                  42.05N 71.93W
09/08/2023                   Worcester          MA   Fire Dept/Rescue

            Laarge tree down on Blackmere Road. relayed
            by Amateur Radio.

0213 PM     Tstm Wnd Dmg     Millbury                42.20N 71.76W
09/08/2023                   Worcester          MA   Law Enforcement

            Trees down on Riverlin Street. Relayed by
            Amateur Radio.

0215 PM     Tstm Wnd Dmg     Sutton                  42.15N 71.77W
09/08/2023                   Worcester          MA   Law Enforcement

            Tree down across Blackstone Street and tree
            down across Wheelock Road. Relayed by
            Amateur Radio.

0155 PM     Tstm Wnd Dmg     Woodstock               41.95N 71.98W
09/08/2023                   Windham            CT   Fire Dept/Rescue

            Corrects previous tstm wnd dmg report from
            Woodstock. Several trees down. Area of Dugg
            Hill Road. Relayed by Amateur Radio.

0100 PM     Tstm Wnd Dmg     Andover                 41.73N 72.37W
09/08/2023                   Tolland            CT   Fire Dept/Rescue

            Corrects previous non-tstm wnd dmg report
            from Andover. Corrects previous non-tstm wnd
            dmg report from Andover. Tree and wires down
            on Shoddy mill Road. relayed by Amateur
            Radio.

0113 PM     Hail             Storrs                  41.81N 72.26W
09/08/2023  M1.00 inch       Tolland            CT   Trained Spotter

            Reported by spotter at University of
            Connecticut.

&&
Local storm report, Sep 8, 2:50 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
250 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Tstm Wnd Dmg     1 S Acton               42.47N 71.46W
09/08/2023                   Middlesex          MA   Trained Spotter

            Multiple trees down with 12+ inch diameter
            at Tuttle Drive and Lothrop Road.

&&
Local storm report, Sep 8, 2:51 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
251 PM EDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     Acton                   42.48N 71.47W
09/08/2023                   Middlesex          MA   Trained Spotter

            2 trees down on Newtown Road.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:03 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester57 min
Sep 8, 1:27 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester63 min
Sep 8, 2:05 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester25 min
Sep 8, 2:15 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Worcester60 min
Sep 8, 2:25 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Worcester50 min
Sep 8, 2:34 PM EDTSpecial Marine WarningBOX56 min
Sep 8, 2:54 PM EDTSpecial Marine WarningBOX49 min
Sep 8, 3:10 PM EDTSpecial Weather StatementBOXFranklin65 min
Sep 8, 3:22 PM EDTSevere Thunderstorm WarningBOXFranklin53 min
Sep 8, 3:23 PM EDTSpecial Marine WarningBOX37 min
Sep 8, 4:28 PM EDTSpecial Weather StatementBOXFranklin62 min
Sep 8, 4:50 PM EDTSpecial Weather StatementBOXHampshire55 min
Sep 8, 4:55 PM EDTSevere Thunderstorm WarningBOXFranklin65 min
Sep 8, 5:01 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire59 min
Sep 8, 5:16 PM EDTSpecial Weather StatementBOXHampshire59 min
Sep 8, 5:19 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire56 min
Sep 8, 5:31 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire44 min
Sep 8, 5:35 PM EDTFlash Flood WarningBOXFranklin3 hr
Sep 8, 5:43 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester62 min
Sep 8, 5:58 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester47 min
Sep 8, 6:06 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire39 min
Sep 8, 6:18 PM EDTFlash Flood WarningBOXFranklin, Hampshire3 hr
Sep 8, 6:35 PM EDTSpecial Weather StatementBOXWorcester55 min
Sep 8, 6:38 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Middlesex, Worcester67 min
Sep 8, 6:56 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester49 min
Sep 8, 7:10 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester50 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.